Ok, I have been told that in order to get an accurate reading of the lithium level in the blood the test must be carried out not more than 12 hours after taking the dose.
Here's where I get confused:
Assumption: After 12 hours the levels of lithium in the blood start to decrease
Theory: If the levels do drop after 12 hours why is it advised that the tablet be taken at night? Surely if the therapeutic level of approx 0.6 to 0.8 starts to decrease after 12 hours then I am only getting the therepeutic level during sleep and first few hours of the morning!
I realise my theory is based on an assumption, so if someone out there can categorically tell me that the levels do not drop after 12 hours, why is it necessary to have the test done within 12 hours? If the levels do drop then surely it would be better to take the dose first thing in the morning.
I should know more about this since I've been on Lithium for 7 years.I think ( key word think ) If the liver pannels are raised it would be better to get a reading without being altered with Lithium in the blood stream.,That way you can get unaltered numbers.? Good question I'll have to ask mt doc. I'm due to get them done. What puzzles me is why the kidneys are never checked. Lithium goes in as Lithium and comes out as Lithium through our kidneys Any thoughts on that?
Thanks for asking the question, bulldozer. I will be lurking for the answer. (Have been on low dose of Lithium for about a year; first 300, now 600; taking half in the morning, half in the evening. Never had a blood test.)
Which version of Lithium are you taking is a first question?
Lithium levels do not drop after 12 hours as such as Lithium measurement is a blood serum level measured im MMOL's - Lithium is not a traditional drug with a wuick clearance like Diazepam its actually a chemical modifier which needs to build to a theraputic level and remain at that level to be effective - the dose does not drop off after 12 hours and your levels do not drop off after 12 hours like a normal drug - the very thing we are measuring here is constant level in the blood to ensure theraputic levels are maintaned and toxicity does not set in.
The reason why a test is taken 12 hours (at least) after dosage is to get the correct maintenance level not the rise in the level caused by the closest dosage - it stands to reason that levels will spike after a dose and this can give an incorrect level reading.
BTW according to epocrates Lithium has a half life of 24 hours and is 95% excreted in urine with <1% in feces. It mechanism of action is aleration of neuronal sodium transport.
Lithium comes out via the kidneys like almost all drugs - renal is the standard excretion of many drugs used in humans, if you take it long term the Liver and Kidney functions should be checked but Hepatic function is more inmportant for Lithium than Renal in all but rare cases.
BTW 300 and 600mg are low doses - you should still be getting checked for levels because in cases of kidney issues this dose can still be dangerous - ask James about that.
lithium is a slow release drug so the levels should remain constant. bear in mind that the levels are measured by the doses during the previous weeks and the build up of lithium in your bloods. drinking too much water can flush it out of your system and i assume your doc does complete bloodwork each time. i know th recommendation is to drink at least two litres of water/day while on it but we also have to take into account any other liquid in our diet. i had to cut down on the water consumption because it was having an impact on lithium levels. is it working for you?
Thanks monkeyc, I was kind of hoping you'd see this post and explain it all in terms I could understand! You've answered my question and I can now "put it to bed".
Hi irishwriter - I've not altered my liquid intake because I was already drinking more than the recommended amount, although saying that I am more thirsty at night so probably have one or two extra glasses during the night. As for how its working, hmmmm, its difficult to evaluate at the moment as I've also been reducing another med at the same time as going on the Li, so the jurys still out on that one ;-)
I've been on lithium for 30 yrs, 1200 mg for 25, 900 mg for the last 10, at least moderately depressed for all but the last 7. I'm terrified of being hospitalized and take my meds faithfully. Locked up 3 times for manic episodes, each time during a period of unusual stress. The last time was in 2008 when I tried to organize political activities.
Since then I was put on a self adjusting routine of meds. Based on trouble sleeping, observed agitation, racing thoughts, fast talking, or any of the other symptoms of mania, I increase doses in order to maintain my sleep schedule. As I have more trouble sleeping, I move from ambien to lorazapam to risperidol (5 mg). If the symptoms persist into the daytime, I take more risperidol.
It works. During this last election season, I was able to control my high by using up to 15 mg of risperidol. I was aware of people's reactions to me and adjusted my behavior accordingly. It was wonderful. Rather than being somewhat withdrawn and slow, I was cheerful, outgoing, productive, creative, and nobody got scared. My wife, my watcher, did get concerned that I might get higher, but she enjoyed my condition too.
One other person that I know of, has been using this plan of adaptive meds. He's also been able to control his episodes.
I hope that sharing my experience will help others.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.